A 42 yr old male is BIBEMS by his friend after reportedly ingesting an unknown amount of metoprolol 5 hours prior to arrival. In the ED he is hypotensive to 80s, bradycardic to 40s, with decreased mental status. The patient is intubated, a percutaneous sheath introducer is placed and he receives two liters of fluids, atropine, glucagon, and pressors but remains hypotensive.

What are your next steps?

Beta blockers act by antagonizing myocardial beta-1 adrenoreceptors, reducing the entry of calcium into cardiomyocytes produced by cAMP, causing negative chronotropic and ionotropic effects. If GI decontamination is no longer an option, additional therapies for beta blocker poisoning can be given to improve myocardial contractility and bradycardia through alternative pathways.

  • High dose glucagon – A first-line agent in beta blocker poisoning. It has positive cardiac inotropic and chronotropic effects by acting on glucagon receptors that increases cAMP independently of beta-adrenoreceptors. Although glucagon can be effective, it usually needs to be given with additional agents for treatment of significant beta blocker toxicity.

 

  • High-dose insulin euglycemic therapy (HIET) – In shock states, glucose is the preferred energy source for myocardial cells. HIET increases intracellular transport of glucose and oxygen into myocardial cells. Furthermore, insulin has calcium-dependent inotropic effects which also help to improve blood pressure in beta blocker poisoning.

 

  • Phosphodiesterase Inhibitors (PDEIs) – Milrinone and other PDEIs increase inotropy activating intracellular cAMP independent of adrenergic receptors. The increase in cAMP can also cause vasodilation, however, which can worsen hypotension. Although case reports have shown benefit in severe beta blocker poisoning, PDEIs should be considered third-line options when initial measures have failed.

 

  • Lipid Emulsion Therapy- ┬áCan consider in lipophilic beta blocker (eg, propranolol) overdose in which hypotension does not respond to other therapies or as an adjunct to other treatments.

 

  • Other therapies:
    • Intravenous pacing – May help in patients with severe bradycardia, but often fails to capture, and may not result in increased perfusion.
    • Intraaortic balloon pump – Case reports have shown some success in severe cases after pharmacologic management has failed.
    • Hemodialysis – Rarely helpful as most beta blockers are not readily removed via dialysis (exceptions are hydrophilic, minimally protein-bound beta blockers such as atenolol, acebutolol, etc.)
    • Extracorporeal membrane oxygenation (ECMO) – In patients with persistent cardiogenic shock or cardiac arrest despite utilization of other treatments, ECMO can be considered as a means to support patients until cardiac function returns.

 

Graudins A, Lee HM, Druda D. Calcium channel antagonists and beta-blocker overdose: antidotes and adjunct therapies. Br J Clin Pharmacol 2015; 81: 1-9.

Barrueto F. Beta blocker poisoning. In: UpToDate, Traub S (Ed), UpToDate, Waltham, MA. (Accessed on February 8, 2016.)